Coding Tip: Adverse Effect or Poisoning for Facility and Professional Fee Coders
By Lynn Thornton RHIA, CCS
Introduction: Codes in categories T36-T65 are combination codes that include the substance that was taken and the intent in which they were taken. No external cause codes are required for poisonings, toxic effects, adverse effects and underdosing codes.
Tips to remember when coding adverse effects, poisoning, underdosing & toxic effects:
- If the same code would describe the causative agent for more than one adverse reaction, poisoning, toxic effect or underdosing, assign the code only once.
- If two or more drugs, medicinal or biological substances are reported, code each individually unless a combination code is listed in the Table of Drugs and Chemicals.
- Use as many codes as necessary to describe completely all drugs, medicinal or biological substances.
- Do not code directly from the Table of Drugs and chemicals. Always refer back to the tabular list.
When coding an adverse effect of a drug that has been correctly prescribed and properly administered, assign the appropriate code for the nature of the adverse effect followed by the appropriate code for the adverse effect of the drug (T36-T50).
Case Study: Hematuria due to Coumadin, taken as prescribed, for atrial fibrillation. How should this be coded?
|T45.515A||Adverse effect of Coumadin|
|Guidance: The hematuria as the adverse effect of the medication is sequenced as a first listed diagnosis. The secondary diagnosis code for the adverse effect of Coumadin indicates this was taken as prescribed and is not considered a poisoning. The code for the atrial fibrillation is coded and reported as it was the reason for the Coumadin intake.|
When coding a poisoning or reaction to the improper use of a medication (overdose, wrong substance given or taken in error, wrong route of administration), first assign the appropriate code from categories T36-T50. The poisoning codes have an associated intent as their 5th or 6th character (accidental, intentional self-harm, assault and undetermined. If the intent of the poisoning is unknown or unspecified, code the intent as accidental intent. The undetermined intent is only for use if the documentation in the record specifies that the intent cannot be determined.
Use additional code(s) for all manifestations of poisonings. If there is also a diagnosis of abuse or dependence of the substance, the abuse or dependence is assigned as an additional code.
Examples of poisoning include:
- Errors made in drug prescription or in the administration of the drug by a health care professional.
- If an overdose of a drug was intentionally taken or administered and resulted in drug toxicity, it would be coded as a poisoning.
- If a nonprescribed drug or medicinal agent was taken in combination with a correctly prescribed & properly administered drug, any drug toxicity or other reaction resulting from the interaction of the two drugs would be a poisoning.
- When a reaction results from the interaction of a drug(s) and alcohol, this would be classified as poisoning.
Case Study: A 2-year-old girl is seen in the ER with abdominal pain and diarrhea after swallowing several Ibuprofen found in a kitchen cabinet. How would this be coded?
|T39.311A||Poisoning by propionic acid derivatives accidental (unintentional), initial encounter|
|R10.9||Abdominal pain, unspecified (this is the manifestation of the poisoning)|
|K52.1||Toxic gastroenteritis and colitis|
|Guidance: The poisoning code was assigned as unintentional. It should be the first listed diagnosis. The manifestations code is assigned as a secondary diagnosis.|
Underdosing means that a patient has taken less of a medication than is prescribed by the provider or the manufacturer’s instruction. For underdosing, use a code from categories T36-T50 (fifth or sixth character “6”). Here are some coding tips for underdosing cases:
- Codes for underdosing should never be assigned as principal or first-listed codes.
- If a patient has a relapse or exacerbation of the medical condition for which the drug is prescribed because of the reduction in dose, then the medical condition itself should be coded.
- Noncompliance (Z91.12-, Z91.13-) or complication of care (Y63.6-Y63.9) codes are to be used with an underdosing code to indicate intent, if known.
Case Study: A 73 year-old female presents with an acute exacerbation chronic systolic heart failure due to only taking half of her Lasix dose. She says that she had to drive two towns over and did not want to have to stop several times to urinate. How should this be coded?
|I50.23||Acute on chronic systolic(congestive) heart failure|
|T50.1X6A||Underdosing of loop (high ceiling) diuretics, initial encounter|
|Z91.128||Patient’s intentional underdosing of medication regimen for other reason|
When a harmful substance is ingested or comes in contact with a person, this is classified as a toxic effect. The toxic effect codes are in categories T51-T65. Toxic effect codes have an associated intent: accidental, intentional self-harm, assault and undetermined.
Here are some coding tips for coding toxic effects:
- Toxic effects are for nonmedicinal substances
- Toxic effects should be sequenced first, followed by code(s) for all manifestations.
- When no intent is indicated, you should code as accidental.
- Undetermined intent is only for use when there is specific documentation in the record that the intent of the toxic effect cannot be determined.
Case Study: A 28-year-old male presents with dizziness, nausea & vomiting as toxic effects of prolonged exposure to natural gas fumes from a hot water heater. This was found to be due to a hose leak. How should this be coded?
|T59.891A||Toxic effect of other specified gases, fumes and vapors, accidental ( unintentional), initial encounter|
|R11.2||Nausea with vomiting, unspecified|
|R42||Dizziness and giddiness|